Erlotinib promotes endoplasmic reticulum stress-mediated injury in the intestinal epithelium


    loading  Checking for direct PDF access through Ovid

Abstract

Erlotinib, a popular drug for treating non-small cell lung cancer (NSCLC), causes diarrhea in approximately 55% of patients receiving this drug. In the present study, we found that erlotinib induced barrier dysfunction in rat small intestine epithelial cells (IEC-6) by increasing epithelial permeability and down-regulating E-cadherin. The mRNA levels of various pro-inflammatory cytokines (Il-6, Il-25 and Il-17f) were increased after erlotinib treatment in IEC-6 cells. Erlotinib concentration- and time-dependently induced apoptosis and endoplasmic reticulum (ER) stress in both IEC-6 and human colon epithelial cells (CCD 841 CoN). Intestinal epithelial injury was also observed in male C57BL/6J mice administrated with erlotinib. Knockdown of C/EBP homologous protein (CHOP) with small interference RNA partially reversed erlotinib-induced apoptosis, production of IL-6 and down-regulation of E-cadherin in cultured intestinal epithelial cells. In conclusion, erlotinib caused ER stress-mediated injury in the intestinal epithelium, contributing to its side effects of diarrhea in patients.Graphical abstractHighlightsErlotinib destroyed barrier integrity both in vitro and in vivo.Erlotinib induced inflammation both in vitro and in vivo.Erlotinib induced apoptosis both in vitro and in vivo.ER stress contributed to erlotinib-induced barrier dysfunction.

    loading  Loading Related Articles